New Mexico, 2012Damaging Wind in New Mexico, August 26, 2012
August 26, 2012 · NWS MAF · 1 event in 1 county or zone
A region of lift was over the area as a result of an upper level trough located over the southern plains. Moisture in all levels of the atmosphere was good, and there was decent surface heating to create instability needed for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A region of lift was over the area as a result of an upper level trough located over the southern plains. Moisture in all levels of the atmosphere was good, and there was decent surface heating to create instability needed for thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 26, 12:34 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 26, 12:34 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN AUG 26 2012
.DISCUSSION...
MAIN FOCUS IN THE SHORT TERM IS THE WEAK UPPER LEVEL SHEAR AXIS
STRETCHED ACROSS OUR REGION AND PRECIPITATION CHANCES ASSOCIATED
WITH IT. SCATTERED SHOWERS AND THUNDERSTORMS THAT FORM THIS
AFTERNOON MAY CONTINUE INTO THE NIGHT...ESPECIALLY ACROSS EASTERN
PARTS OF THE PERMIAN BASIN WHERE MOISTURE AND LIFT ARE GREATER. AS
WAS THE CASE YESTERDAY...SOME STORMS MAY PRODUCE GUSTY WINDS UP TO
50 MPH AND SMALL HAIL. STORM MOTION WILL AGAIN BE SLOW WITH WEAK
FLOW ALOFT SO HEAVY RAINFALL AND LOCALIZED FLASH FLOODING CAN NOT BE
RULED OUT WITH ANY STORM. THE UPPER SHEAR AXIS LOOKS TO WEAKEN AND
PUSH FURTHER SOUTH ON MONDAY AFFECTING AREAS MOSTLY SOUTH OF THE I 10
CORRIDOR.
AN UPPER RIDGE IS EXPECTED TO BUILD NORTH INTO THE CENTRAL PLAINS BY
MIDWEEK. THIS WILL ALLOW A WEAK WAVE TO PROPAGATE SOUTHWEST AROUND
THE PERIPHERY OF THE HIGH ON WEDNESDAY. INTRODUCED POPS FOR THIS
TIME FRAME OVER OUR SW CWA AS BOTH THE GFS AND NAM SHOW THIS
FEATURE.
ATTENTION THEN TURNS TO THE GULF OF MEXICO AS MODELS CONTINUE TO
STRUGGLE WITH THE EVENTUAL TRACK OF TROPICAL CYCLONE ISAAC. LATEST
12Z GUIDANCE HAS CONTINUED THE TREND OF SHIFTING ISAAC WEST WITH
TIME. THE BIG QUESTION IS WILL THE TROPICAL SYSTEM MOVE QUICK ENOUGH
TO BE PICKED UP BY AN EAST COAST TROUGH. ANOTHER POSSIBILITY IS THAT
ISAAC COULD BE DRIVEN WEST WITHIN THE UPPER FLOW AS THE UPPER HIGH
BUILDS EAST ACROSS THE MID MISSISSIPPI RIVER VALLEY. TIME WILL TELL
AND THE FORECAST WILL CONTINUE TO BE REFINED AS ISAAC IS JUST
ENTERING THE GULF OF MEXICO THIS AFTERNOON. IF THE PROJECTED TRACK
OF THE TROPICAL SYSTEM CONTINUES TO SHIFT WEST WE MAY SEE LOWER
DEWPOINTS AND INCREASED NORTHERLY FLOW WHICH COULD LEAD TO FIRE
WEATHER CONCERNS. ALSO WENT A BIT WARMER THAN GUIDANCE ON HIGH
TEMPERATURES AS MODELS CONTINUE TO BE TOO COOL GIVEN DRY SOIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 68 90 69 91 / 20 20 0 10
BIG SPRING TX 70 92 69 93 / 30 20 10 20
CARLSBAD NM 69 91 67 92 / 20 10 10 10
DRYDEN TX 73 91 73 95 / 20 30 20 20
FORT STOCKTON TX 69 87 68 91 / 20 30 20 20
GUADALUPE PASS TX 64 83 62 84 / 20 30 20 10
HOBBS NM 67 90 65 90 / 20 10 0 10
MARFA TX 62 80 59 83 / 20 30 20 20
MIDLAND INTL AIRPORT TX 69 91 68 92 / 30 20 10 10
ODESSA TX 69 89 69 91 / 20 20 10 10
WINK TX 71 92 73 94 / 20 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10/29
Hazardous weather outlook, Aug 26, 12:23 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN AUG 26 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT SUN AUG 26 2012 /123 PM MDT SUN AUG 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS. THE MAIN IMPACTS WILL BE
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. ALSO...STRONG GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY ACROSS MUCH OF THE
AREA WITH THE FOCUS SHIFTING SOUTH OF THE I-10 CORRIDOR. THE MAIN
IMPACTS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND
OCCASIONALLY GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 26, 1:33 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT SUN AUG 26 2012
NMZ028-033-034-262100-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
233 PM MDT SUN AUG 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 300 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF HALFWAY AT 232
PM MDT...MOVING SOUTHWEST AT 5 MPH. THIS STORM WILL IMPACT SH 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3230 10403 3259 10406 3258 10373 3240 10369
TIME...MOT...LOC 2032Z 082DEG 6KT 3248 10382
Special weather statement, Aug 26, 1:48 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SUN AUG 26 2012
TXZ074-262115-
DAVIS/APACHE MOUNTAINS AREA-
348 PM CDT SUN AUG 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 415 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT
349 PM CDT...MOVING NORTH AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3094 10409 3102 10400 3094 10387 3084 10377
3069 10386 3069 10407
TIME...MOT...LOC 2049Z 182DEG 5KT 3078 10397Special weather statement, Aug 26, 2:08 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT SUN AUG 26 2012
TXZ047-048-262145-
SCURRY-BORDEN-
408 PM CDT SUN AUG 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 445 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF FLUVANNA AT
408 PM CDT...MOVING SOUTHWEST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3288 10107 3272 10135 3296 10149 3297 10145
3297 10113
TIME...MOT...LOC 2108Z 062DEG 5KT 3292 10122Thunderstorm Wind, Eddy
- When
- August 26, 2:09 PM MST to 2:10 PM MST
- Where
- Eddy County, 2 mi NE of Carlsbad
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.441, -104.206
A thunderstorm developed over Eddy County and produced a 70 mph wind gust two miles northeast of Carlsbad.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind and Lightning Strike in Delaware, August 26, 2012$30,000 · 61 kt wind · 2 events
- Damaging Wind in Illinois, August 26, 2012$25,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Flash Flooding in New Mexico, August 26, 2012$12,000 · 2 events
- Tornado in Pennsylvania, August 26, 2012$12,000 · EF0 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401257.